Alert archive / Virginia / Snow Advisories in 2008
Snow Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this snow advisory at Feb 13, 2008, 10:49 PM EST for 4 counties in Virginia; Caswell County, North Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2008, 10:49 PM EST (03:49 UTC)
- Expired
- Feb 14, 2008, 2:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KRNK 140349 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1049 PM EST WED FEB 13 2008 .AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN NORTH CAROLINA COMBINING WITH COLD AIR WILL BRING A PERIOD OF ACCUMULATING SNOWS TO SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA FOR A FEW MORE HOURS TONIGHT. NCZ006-VAZ044-058-059-140700- /O.NEW.KRNK.SN.Y.0002.080214T0349Z-080214T0700Z/ CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON...KEYSVILLE 1049 PM EST WED FEB 13 2008 ...SNOW ADVISORY IN EFFECT UNTIL 2 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM EST THURSDAY. EXPECT A TOTAL OF 1 TO 3 INCHES OF SNOW TO FALL THROUGH 2 AM...BEFORE ENDING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. $$
1 follow-up statement
000 WWUS41 KRNK 140655 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 155 AM EST THU FEB 14 2008 NCZ006-VAZ044-058-059-140800- /O.EXP.KRNK.SN.Y.0002.000000T0000Z-080214T0700Z/ CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON...KEYSVILLE 155 AM EST THU FEB 14 2008 ...SNOW ADVISORY WILL EXPIRE AT 2 AM EST EARLY THIS MORNING... THE SNOW ADVISORY WILL EXPIRE AT 2 AM EST EARLY THIS MORNING. SNOW HAS ENDED ACROSS THE AREA...THEREFORE THE SNOW ADVISORY IS BEING ALLOWED TO EXPIRE. ACCUMULATIONS ACROSS THE AREA RANGED FROM 1 TO AS MUCH AS 4 INCHES. ROADS WILL BE SLICK IN SPOTS OVER THE NEXT FEW HOURS AS TEMPERATURES STAY BELOW FREEZING. USE CAUTION IF TRAVELING THIS MORNING. $$
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this snow advisory went out at Feb 13, 9:28 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 13, 9:28 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 928 PM EST WED FEB 13 2008 .SYNOPSIS... HIGH PRESSURE OVER THE MID ATLANTIC WILL RIDGE SOUTH INTO OUR AREA THROUGH TONIGHT. MEANWHILE...LOW PRESSURE WILL MOVE FROM THE MISSISSIPPI VALLEY TO THE OHIO VALLEY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL SLIDE ACROSS OUR AREA WEDNESDAY. && .NEAR TERM /THROUGH THURSDAY/... AREA OF SNOW HAS BECOME MORE ORGANIZED OVER NORTHWEST NORTH CAROLINA JUST EAST OF THE VORT CENTER AS IT TRACKS ENE ALONG THE VA/NC LINE. MOST SNOW SHOULD BE CONFINED TO AREAS ALONG AND NEAR THE STATE LINE THROUGH 11PM OR MIDNIGHT...AFTERWHICH IT WILL TAPER OFF. USING SPECIAL WX STATEMENTS TO COVER THIS SMALL AREA OF BRIEF MODERATE TO HEAVY WET SNOW. UP TO 2 INCHES POSSIBLE IN SOME SPOTS. NORTH OF ROANOKE RIVER SNOWFALL IS LESS ORGANIZED AND PATCHY...SO LESS THAN AN INCH NORTH OF THE RIVER. PRESSURE RISES AND TIGHTENING PRESSURE GRADIENT WILL ALSO BRING AN INCREASE IN WINDS TO HIGHER ELEVATIONS THIS EVENING. INVERSION TO LOWER AROUND MIDNIGHT TO SEE BREEZY CONDITIONS ACROSS THE REGION. THESE WINDS WILL BE BRIEF AND BEGIN TO RELAX BY SUNRISE AS HIGH PRESSURE MOVES INTO THE AREA. WIND GUSTS AS HIGH AS 35 KT ARE POSSIBLE ALONG THE HIGHER RIDGES WITH 25 KTS POSSIBLE ALONG AND WEST OF THE BLUE RIDGE FOR ELEVATIONS BELOW 3000 FT. UPPER LEVEL TROUGH TO BE EAST OF THE AREA THURSDAY WITH HEIGHTS INCREASING. ABUNDANT SUNSHINE IS EXPECTED BY THE AFTERNOON. TEMPERATURES AT OR NEAR MAV FOR TONIGHT WITH UPPER TEENS TO LOWER 20S ACROSS THE MOUNTAINS AND 20-25F OUT EAST. WITH THE HIGH SLIDING THROUGH THE AREA TOMORROW...WENT NEAR MAV IN THE WEST BUT A FEW DEGREES COOLER IN THE EAST. TEMPERATURES SHOULD BE GENERALLY IN THE 40S WITH LOWER 50S POSSIBLE TOWARDS SOUTHSIDE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY. A COLD FRONT WILL DROP SOUTHEAST ACROSS THE REGION FRIDAY. INCREASED CLOUD COVER THURSDAY NIGHT INTO FRIDAY. TIME-HEIGHT SECTIONS SHOWED HIGH CLOUDS INCREASE QUICKLY. PLAYED LOW TEMPERATURES CLOSE TO MAV FOR THURSDAY NIGHT. NUDGE HIGH TEMPERATURES UP A FEW DEGREES IN SOUTHSIDE FRIDAY. HIGHS WILL VARY FROM MID 40S IN THE NORTHWEST TO THE LOWER 60S IN THE SOUTHEAST. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A COLD FRONT COMES THROUGH THE FORECAST AREA FROM NORTHWEST LATE FRIDAY AFTERNOON TO THE SOUTHEAST FRIDAY NIGHT. MODELS BRING THE MOISTURE BACK ALONG WITH THE FRONT BUT NOT MUCH JET SUPPORT...WARM AIR ADVECTION OR ISENTROPIC LIFT. THERE IS STILL ENOUGH Q-VECTOR FORCING TO HAVE CHC POPS IN THE WEST STARTING AFTER 21Z AND PUSH IT EASTWARD PERHAPS INTO THE FOOTHILLS FRIDAY NIGHT. HOWEVER...IT WILL BE HARD TO OVERCOME DEEP WESTERLY WINDS TO THE EAST. KEPT HIGHEST POPS IN THE NORTHWEST TAPER VALUES OFF TO THE SOUTHEAST. SATURDAY NIGHT THROUGH MONDAY...TIMING AND INTENSITY OF UPPER LOW COMING OUT OF THE SOUTHWEST IS STILL EVOLVING IN THE MEDIUM RANGE MODELS. KEPT POPS LIGHT ON SATURDAY. FOLLOWED A BLEND OF HPCGUIDE AND GMOS FOR SUNDAY INTO TUESDAY. PLAYED HIGHEST POPS ON SUNDAY AND SUNDAY NIGHT...HOWEVER TREND OF MEDIUM RANGE IS SLOWER WITH TIMING. TEXAS LOW CENTER LIFTS NORTHEAST AND COLD FRONT SWINGS THROUGH AROUND SUNDAY NIGHT. A COUPLE WEAK FRONTS SLIDES THROUGH EARLY NEXT WEEK AND THEN TOWARDS END OF NEXT WEEK. USED BLEND OF GMOS...HPCGUIDE AND ENSEMBLE GUIDANCE FOR TEMPERATURES. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... UPPER LEVEL WAVE CURRENTLY LIFTING NORTHEAST THROUGH WESTERN NORTH CAROLINA IS HELPING TO DESTABLIZE THE ATMOSPHERE ALONG THE DEPARTING SURFACE FRONT AND CONCURRENT TO A STRONG 850 MB FRONT. REDEVELOPMENT OF PRECIPITATION IS TAKING PLACE ALONG AND EAST OF THE BLUE RIDGE WITH A TRANSITION OF RAIN TO SNOW AS BOTH SURFACE AND BOUNDARY LAYER TEMPERATURES FALL BELOW FREEZING. ANTICIPATING GOOD COVERAGE OF MVFR CIGS/VSBYS WITH RAIN/SNOW TO SNOW IN THIS AREA THROUGH AT LEAST 04 TO 05Z. IN THE MOUNTAINS...ISOLATED UPSLOPE SNOW SHOWERS WITH MVFR/IFR CONDITIONS WILL IMPROVE TO VFR BY 07Z TO 08Z. BY SUNRISE THURSDAY ALL AREAS SHOULD SEE SCATTERED CLOUD COVER AS DRY HIGH PRESSURE BUILDS INTO THE AREA WITH BACKING...WEAKENING WINDS. OBSERVATIONS AT KDAN REMAIN MISSING SO HAVE CONTINUED WITH THE -NO AMD SKED- REMARK. WINDS AT KBLF ARE MISSING...BUT THEY SHOULD BE IN GOOD AGREEMENT WITH WIND CONDTIONS AT KBKW AND KMKJ...AND I WILL USE THOSE SITES AS A REASONABLE GUIDE FOR KBLF...AND AMENDMENTS WILL BE AVAILABLE FOR ALL TAF PARAMETERS. THE NEXT CHANCE OF ANY ADDED RAIN CHANCES HOLDING OFF UNTIL FRIDAY NIGHT. ANOTHER LARGER AND MORE ORGANIZED SYSTEM WILL BRING A CHANCE OF WIDESPREAD PRECIPITATION EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...JS/RCS SHORT TERM...KK/RCS LONG TERM...AMS/KK AVIATION...DS/RCS
Hazardous weather outlook, Feb 13, 6:13 AM EST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 613 AM EST WED FEB 13 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 613 AM EST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM CROSSING FROM THE LOWER MISSISSIPPI VALLEY ON SUNDAY INTO NEW ENGLAND ON MONDAY MAY BRING STRONG WINDS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 13, 9:00 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EST WED FEB 13 2008 NCZ004>006-VAZ043-044-058-059-140400- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE... DANVILLE...SOUTH BOSTON...KEYSVILLE 900 PM EST WED FEB 13 2008 ...BRIEF PERIOD OF MODERATE TO HEAVY SNOW LIKELY... A WEAK AREA OF LOW PRESSURE SLIDING UP THROUGH THE CAROLINAS WAS PRODUCING AN AREA OF SNOW OVER NORTH-CENTRAL NORTH CAROLINA INTO SOUTHSIDE VIRGINIA THIS EVENING. ONE INCH OF SNOWFALL WAS REPORTED IN DANBURY IN STOKES COUNTY NORTH CAROLINA AT 830 PM. THIS AREA OF SNOW WAS MOVING SLOWLY NORTHEAST. ONE TO TWO INCHES OF SNOW IS POSSIBLE IN SPOTS ALONG AND NEAR THE NORTH CAROLINA...VIRGINIA BORDER FROM DANBURY AND STUART TO SOUTH BOSTON AND CHARLOTTE COURT HOUSE. SNOWFALL WILL TAPER OFF FROM WEST TO EAST DURING REMAINDER OF THE EVENING. ROADWAYS WILL BECOME TREACHEROUS THIS EVENING ACROSS THIS AREA. TRAVEL IS NOT RECOMMENDED.
Special weather statement, Feb 13, 10:35 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 PM EST WED FEB 13 2008 NCZ004>006-VAZ043-044-058-059-140515- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE... DANVILLE...SOUTH BOSTON...KEYSVILLE 1035 PM EST WED FEB 13 2008 ...AREA OF MODERATE TO HEAVY SNOW MOVING THROUGH THE REGION... A WEAK AREA OF LOW PRESSURE SLIDING UP THROUGH THE CAROLINAS WAS PRODUCING AN AREA OF SNOW OVER NORTH-CENTRAL NORTH CAROLINA INTO SOUTHSIDE VIRGINIA THIS EVENING. SEVERAL LOCATIONS ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA AS WELL AS SOUTHSIDE VIRGINIA HAVE PICKED UP ONE TO ONE AND A HALF INCHES OF SNOW THIS EVENING. SOME LOCATIONS FROM REIDSVILLE TO DANVILLE TO SOUTH BOSTON ARE LIKELY TO PICK UP A COUPLE OF INCHES BEFORE SNOW TAPERS OFF LATER THIS EVENING. ROADWAYS ARE BECOMING TREACHEROUS THIS EVENING ACROSS THIS AREA. TRAVEL IS NOT RECOMMENDED.
Nearby
Snow Advisories in Virginia, 2008Snow Advisories in North Carolina, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.